Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 77, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jun 29, 2011, 5:35 PM EDT for 4 counties in Maine. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2011, 5:35 PM EDT (21:35 UTC)
- Expired
- Jun 29, 2011, 6:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Androscoggin County, ME, Franklin County, ME, Kennebec County, ME, Somerset County, ME
The radar
The Portland,ME radar (KGYX), 82 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 463 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
521 WUUS51 KGYX 292135 SVRGYX MEC001-007-011-025-292215- /O.NEW.KGYX.SV.W.0077.110629T2135Z-110629T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 535 PM EDT WED JUN 29 2011 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ANDROSCOGGIN COUNTY IN SOUTHWEST MAINE... NORTHWESTERN KENNEBEC COUNTY IN SOUTH CENTRAL MAINE... SOUTHEASTERN SOMERSET COUNTY IN WEST CENTRAL MAINE... SOUTHEASTERN FRANKLIN COUNTY IN WESTERN MAINE... * UNTIL 615 PM EDT... * AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF OAKLAND TO 10 MILES NORTHWEST OF WINTHROP...OR ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF OAKLAND TO 9 MILES NORTHEAST OF TURNER...AND MOVING EAST AT 15 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINTHROP...WATERVILLE...OAKLAND...MANCHESTER...FAIRFIELD AND BELGRADE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. && LAT...LON 4473 6943 4430 6987 4430 7029 4467 6989 TIME...MOT...LOC 2135Z 267DEG 11KT 4459 6986 4436 7014 $$ EKSTER
2 follow-up statements
283 WWUS51 KGYX 292200 SVSGYX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 600 PM EDT WED JUN 29 2011 MEC007-292210- /O.CAN.KGYX.SV.W.0077.000000T0000Z-110629T2215Z/ FRANKLIN ME- 600 PM EDT WED JUN 29 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN FRANKLIN COUNTY IS CANCELLED... PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4465 6952 4430 6987 4431 7018 4465 6976 TIME...MOT...LOC 2200Z 267DEG 11KT 4460 6974 4431 7011 $$ MEC001-011-025-292215- /O.CON.KGYX.SV.W.0077.000000T0000Z-110629T2215Z/ ANDROSCOGGIN ME-KENNEBEC ME-SOMERSET ME- 600 PM EDT WED JUN 29 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR EXTREME SOUTH CENTRAL SOMERSET...NORTHWESTERN KENNEBEC AND NORTH CENTRAL ANDROSCOGGIN COUNTIES... AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM OAKLAND TO WAYNE...OR ALONG A LINE EXTENDING FROM OAKLAND TO 8 MILES NORTHEAST OF TURNER...MOVING EAST AT 15 MPH. SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO READFIELD...WINTHROP...WINSLOW...WATERVILLE...OAKLAND...MANCHESTER... FAIRFIELD AND BELGRADE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. && LAT...LON 4465 6952 4430 6987 4431 7018 4465 6976 TIME...MOT...LOC 2200Z 267DEG 11KT 4460 6974 4431 7011 $$ MLE
282 WWUS51 KGYX 292217 SVSGYX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 617 PM EDT WED JUN 29 2011 MEC001-011-025-292227- /O.EXP.KGYX.SV.W.0077.000000T0000Z-110629T2215Z/ ANDROSCOGGIN ME-KENNEBEC ME-SOMERSET ME- 617 PM EDT WED JUN 29 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL SOMERSET...NORTHWESTERN KENNEBEC AND NORTH CENTRAL ANDROSCOGGIN COUNTIES HAS EXPIRED... PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4465 6952 4430 6987 4431 7018 4465 6976 TIME...MOT...LOC 2200Z 267DEG 11KT 4458 6974 4430 7011 $$ MLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:56 PM EDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 29, 2:56 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 256 PM EDT WED JUN 29 2011 .SYNOPSIS... LOW PRESSURE WILL REMAIN NEARLY STATIONARY OVER NEW BRUNSWICK CANADA THROUGH FRIDAY. THIS WILL RESULT IN THE CHANCE OF AFTERNOON SHOWERS THURSDAY AND FRIDAY... MOSTLY OVER THE MOUNTAINS AND FOOTHILLS. HIGH PRESSURE WILL MOVE IN FOR SATURDAY. A COLD FRONT WILL MOVE INTO THE REGION SUNDAY. HIGH PRESSURE WILL BUILD IN MONDAY. && .NEAR TERM /THROUGH TONIGHT/... THE COLD FRONT WILL MOVE OFFSHORE EARLY THIS EVENING. THE FRONT HAS MOVED THROUGH MOST OF NEW HAMPSHIRE. DEW POINTS THERE HAVE DROPPED BACK INTO THE MID 50S. DEW POINTS FROM PORTLAND AND POINTS EAST ARE STILL IN THE MID 60S. FOG AND LOW CEILINGS HAVE BEEN SLOW TO MOVE OUT. THE LINE OF SHOWERS MOVING THOUGH CENTRAL MAINE WILL CONTINUE TO MOVE EAST. THERE HAS BEEN A LIGHTNING STRIKE OR TWO EVERY NOW AND THEN. MAY SEE SOME PATCHY FOG RETURN OVERNIGHT ESPECIALLY IN MAINE SO HAVE INCLUDE THAT IN THE FORECAST. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... FOR THURSDAY EXPECT SKIES TO BE PARTLY TO MOSTLY CLOUDY IN THE MOUNTAINS AND PARTLY SUNNY NEAR THE COAST. WE WILL REMAIN IN A CYCLONIC CIRCULATION THROUGH FRIDAY AFTERNOON SO EXPECT SHOWERS TO DEVELOP IN THE MOUNTAINS DURING THE DAY AND ABATE AT NIGHT. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... LOW PRESSURE WILL CONTINUE TO SPIN OVER NEW BRUNSWICK AND NORTHEAST MAINE ON FRIDAY. A WEAK WAVE WILL ROTATE AROUND IT AND DROP THROUGH WESTERN MAINE AND NEW HAMPSHIRE DURING THE DAY ON FRIDAY...HELPING TO SPARK SOME SHOWERS. VERY LITTLE INSTABILITY WILL BE AVAILABLE DUE TO LIMITED MOISTURE...SO DO NOT EXPECT THUNDERSTORMS. THE LOW WILL FINALLY MOVE AWAY BY FRIDAY NIGHT WITH A NORTHERLY FLOW DEVELOPING BEHIND THE DEPARTING WAVE. UPPER RIDGING MOVES OVERHEAD...ALLOWING TEMPERATURES TO WARM WELL INTO THE 80S ON SATURDAY AND AGAIN ON SUNDAY. HOWEVER...ANOTHER COLD FRONT WILL CROSS THE AREA FROM WEST TO EAST ON SUNDAY AFTERNOON...WITH THE POSSIBILITY FOR SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT. INSTABILITY APPEARS SUFFICIENT FOR HEALTHY UPDRAFTS AND THUNDERSTORMS...HOWEVER WEAK MID LEVEL WIND FLOW SHOULD LIMIT SEVERE THUNDERSTORM POTENTIAL. DRIER CONDITIONS RETURN FOR MONDAY...INDEPENDENCE DAY...AS SUBSIDENCE PREVAILS BEHIND THE DEPARTING TROUGH. NEXT CHANCE FOR RAIN WILL BE ON WEDNESDAY AS ANOTHER FRONT MOVES TOWARD THE AREA. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... SHORT TERM...MOSTLY VFR EXCEPT AUG AT THE MOMENT BUT THE LOW CEILINGS AND FOG SHOULD LIFT THERE SHORTLY. SOME FOG WILL REDEVELOP TONIGHT RESULTING IN MVFR/IFR. VFR THURSDAY AND THURSDAY NIGHT. LONG TERM...GENERALLY VFR CONDITIONS EXPECTED THROUGH THE EXTENDED FORECAST. MAY HAVE SOME THUNDERSTORMS ON SUNDAY AFTERNOON. && .MARINE... SHORT TERM...QUIET ON THE WATERS. NO FLAGS EXPECTED. LONG TERM...LIGHT WINDS AND SEAS EXPECTED THROUGH THE EXTENDED FORECAST. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && HAWLEY/KIMBLE
Hazardous weather outlook, Jun 29, 2:06 AM EDT, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 206 AM EDT WED JUN 29 2011 MEZ007>009-012>014-018>028-NHZ001>010-013-014-300615- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 206 AM EDT WED JUN 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-300615- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 206 AM EDT WED JUN 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 29, 4:04 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 404 PM EDT WED JUN 29 2011 MEZ013-014-021-292045- KENNEBEC-SOUTHERN FRANKLIN-SOUTHERN SOMERSET- 404 PM EDT WED JUN 29 2011 ...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH 445 PM EDT... AT 404 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF TEMPLE...OR ABOUT 3 MILES WEST OF FARMINGTON...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND EAST WILTON...WILTON... TEMPLE...FARMINGTON...NEW SHARON...STARKS...ROME AND MERCER THROUGH 445 PM EDT. SMALL HAIL...HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. LAT...LON 4480 6987 4456 6984 4458 7028 4473 7028 MLE
Special weather statement, Jun 29, 4:49 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 449 PM EDT WED JUN 29 2011 MEZ012-013-020-021-292130- ANDROSCOGGIN-KENNEBEC-SOUTHERN FRANKLIN-SOUTHERN OXFORD- 449 PM EDT WED JUN 29 2011 ...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC COUNTY...OXFORD COUNTY AND FRANKLIN COUNTY THROUGH 530 PM EDT... AT 449 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 2 MILES EAST OF CANTON...OR ABOUT 12 MILES NORTH OF TURNER...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CANTON...JAY...LIVERMORE FALLS...FAYETTE...CHESTERVILLE...VIENNA AND MOUNT VERNON THROUGH 530 PM EDT. SMALL HAIL...HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. LAT...LON 4463 7001 4442 6991 4438 7030 4447 7035 MLE
Local storm report, Jun 29, 5:09 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
509 PM EDT WED JUN 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG FARMINGTON 44.67N 70.15W
06/29/2011 FRANKLIN ME LAW ENFORCEMENT
TREES ON WIRES REPORTED BY FARMINGTON POLICE
&&
EVENT NUMBER GYX1100236
MPKSpecial weather statement, Jun 29, 5:11 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 511 PM EDT WED JUN 29 2011 MEZ013-014-020-021-292200- ANDROSCOGGIN-KENNEBEC-SOUTHERN FRANKLIN-SOUTHERN SOMERSET- 511 PM EDT WED JUN 29 2011 ...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC COUNTY...SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH 600 PM EDT... AT 511 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 2 MILES NORTH OF LIVERMORE FALLS TO 7 MILES SOUTH OF LIVERMORE FALLS...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF FARMINGTON TO 9 MILES NORTH OF TURNER...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LIVERMORE FALLS...CHESTERVILLE... FAYETTE...VIENNA...MOUNT VERNON...ROME...SMITHFIELD AND BELGRADE THROUGH 600 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5 MILES AWAY FROM THE PARENT THUNDERSTORM. LAT...LON 4471 6975 4444 6978 4433 7025 4456 7020 MLE
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 4:04 PM EDT | Special Weather Statement | GYX | Kennebec | 41 min |
| Jun 29, 4:26 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Somerset | 34 min |
| Jun 29, 4:49 PM EDT | Special Weather Statement | GYX | Kennebec | 41 min |
| Jun 29, 5:11 PM EDT | Special Weather Statement | GYX | Kennebec | 49 min |
| Jun 29, 5:33 PM EDT | Areal Flood Advisory | GYX | Androscoggin, Franklin, Kennebec, Somerset | 87 min |
| Jun 29, 6:08 PM EDT | Special Weather Statement | GYX | Kennebec | 52 min |
| Jun 29, 6:14 PM EDT | Special Weather Statement | GYX | Kennebec | 61 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.